Antidepressant discontinuation syndrome (ADDS) is reported to occur in almost 30-50% of the patients who take antidepressants for a duration of at least four to six weeks and then suddenly discontinue the drug. Since there is an increase in the use of antidepressants for various reasons by general practitioners, patient education about when and how to discontinue a drug is not acknowledged enough. It is reported to occur with the use of different classes of antidepressants - selective serotonin reuptake inhibitor (SSRI), monoamineoxidase inhibitor (MAOI), tricyclic antidepressants (TCAs), and atypical antipsychotics like risperidone, trazodone, clozapine, and venlafaxine. Slow tapering off the drugs has also caused ADDS. Symptoms start within two to four days of quitting the drug and are usually mild lasting for two to four weeks (can persist for six to 12 months) but could be severe enough leaving the patient nonambulatory. Here, we represent a case of a 55-year-old female who presented to the outpatient clinic with complaints of headache, vomiting, and diarrhea. The patient had 10 to 12 episodes of watery diarrhea every day and bilateral, continuous, pressing headache associated with multiple episodes of non-projectile vomiting. She was investigated for ultrasound sonography (USG) abdomen, CT head, and lab investigations which turned around to be normal. A follow-up visit with detailed history revealed she suddenly stopped taking escitalopram after six months by herself without tapering off the dose, two days before the onset of symptoms. Escitalopram was reinstated and the symptoms started to resolve in two to three days. All the unnecessary investigations and treatment could have been prevented if the proper history was taken and revealed at the initial visit.
Athwal, P. S.
(2020). Consequences of a missed history: A case of antidepressant discontinuation syndrome. Cureus, 12(10), e10950.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_neurol/227
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.